U.S. doctors online nowAsk doctors free
A 30-year-old female asked:

#why does methadone make u gain weight?

2 doctor answers6 doctors weighed in
Dr. Bac Nguyen
Family Medicine 23 years experience
It should not: Opinates/narcotics in general don't have weight-gain as a side effect. They actually can suppress appetite a bit and people may lose wt while on these meds. For some, taking Methadone may allow the person to return to normal functioning (ie the person was doing drugs) which may including working, socializing/eating more and thus wt gain. Consult doc as u may have thyroid problem now. Good luck.
Dr. Heidi Fowler
Psychiatry 25 years experience
Methadone: Use of methadone does not cause weight gain in everyone. Females tend to have more issues with increase in body mass index than males when on maintenance Methadone (https://www.journalofsubstanceabusetreatment.com/article/S0740-5472(14)00218-9/pdf). Weight gain may be related to water retention & some people on methadone begin to eat more healthy foods as their over-all health improves.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Sep 11, 2019
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.